The risks of combining medicine and herbal remedies

L. H. Goldstein, M. Elias, M. Berkovitch, A. Golik

Research output: Contribution to journalReview articlepeer-review

Abstract

The risks of using herbal remedies, considered 'natural', should not be disregarded, as some have serious side effects and some interact with and influence conventional medical therapeutics. The effect may be pharmacokinetic by altering absorption or metabolism, and may be pharmacodynamic, by changing the final effect of the drug. St John's wort, for example, an antidepressant herbal remedy, may pharmacodynamically interact with specific serotonin reuptake inhibitors (SSRI's), causing a serotonin syndrome. St Johns wort also causes serious pharmacokinetic interactions by activating the cytochrome CYP3A4, dangerously decreasing blood levels of cyclosporin, warfarin, and theophylline, and reducing the efficacy of contraceptive pills and AIDS therapy. The article presents a review of a number of herbal remedies, commonly used in Israel, that have documented drug interactions, providing details of common indications, adverse reactions and drug interactions of each herbal remedy. Physicians should recognize the fact that patients use herbal remedies, purchased directly at pharmacies or health stores, and be aware of the potential interactions of these remedies with conventional drugs.

Original languageEnglish
Pages (from-to)670-676
Number of pages7
JournalHarefuah
Volume145
Issue number9
StatePublished - Sep 2006

Keywords

  • Drug interaction
  • Herbal medicine
  • Herbal remedies
  • Metabolism adverse reactions

Fingerprint

Dive into the research topics of 'The risks of combining medicine and herbal remedies'. Together they form a unique fingerprint.

Cite this